Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 5:39 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 5:39 PM CDT (22:39 UTC)
- Expired
- May 31, 2018, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -216 m²/s²
- 0-3 km storm-relative helicity
- -160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
999
WUUS53 KLSX 312239
SVRLSX
MOC093-179-312345-
/O.NEW.KLSX.SV.W.0083.180531T2239Z-180531T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
539 PM CDT THU MAY 31 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Iron County in southeastern Missouri...
Northeastern Reynolds County in southeastern Missouri...
* Until 645 PM CDT.
* At 538 PM CDT, a severe thunderstorm was located 7 miles east of
Reynolds, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Reynolds, Ellington, Annapolis, Glover, Centerville, Sabula,
Chloride, Corridon, Redford, Hogan and Lesterville.
This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3737 9113 3767 9076 3741 9055 3736 9055
3722 9096
TIME...MOT...LOC 2238Z 239DEG 27KT 3736 9094
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky3 follow-up statements
783
WWUS53 KLSX 312256
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
556 PM CDT THU MAY 31 2018
MOC093-179-312345-
/O.CON.KLSX.SV.W.0083.000000T0000Z-180531T2345Z/
Iron MO-Reynolds MO-
556 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN IRON AND NORTHEASTERN REYNOLDS COUNTIES...
At 556 PM CDT, a severe thunderstorm was located near Annapolis,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Annapolis, Glover, Centerville, Sabula, Chloride, Hogan, Lesterville
and Black.
This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3767 9076 3741 9055 3736 9055 3727 9081
3746 9102
TIME...MOT...LOC 2256Z 245DEG 26KT 3741 9079
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky904
WWUS53 KLSX 312304
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
604 PM CDT THU MAY 31 2018
MOC179-312314-
/O.CAN.KLSX.SV.W.0083.000000T0000Z-180531T2345Z/
Reynolds MO-
604 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3737 9075 3738 9077 3758 9077 3761 9071
3741 9055 3736 9055 3734 9075
TIME...MOT...LOC 2304Z 245DEG 26KT 3744 9072
$$
MOC093-312345-
/O.CON.KLSX.SV.W.0083.000000T0000Z-180531T2345Z/
Iron MO-
604 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN IRON COUNTY...
At 604 PM CDT, a severe thunderstorm was located near Glover, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Annapolis, Glover, Sabula, Chloride and Hogan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3737 9075 3738 9077 3758 9077 3761 9071
3741 9055 3736 9055 3734 9075
TIME...MOT...LOC 2304Z 245DEG 26KT 3744 9072
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky609
WWUS53 KLSX 312315
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
615 PM CDT THU MAY 31 2018
MOC093-312325-
/O.CAN.KLSX.SV.W.0083.000000T0000Z-180531T2345Z/
Iron MO-
615 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds, and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.
LAT...LON 3737 9075 3738 9077 3758 9077 3761 9071
3741 9055 3736 9055 3734 9075
TIME...MOT...LOC 2313Z 239DEG 27KT 3748 9063
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM CDT, 27 minutes earlier.
Area forecast discussion, May 31, 5:12 PM CDT, 27 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 512 PM CDT Thu May 31 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 320 PM CDT Thu May 31 2018 Next round of severe thunderstorms is imminent. The current weather setup shows one MCV just southwest of Hannibal, Missouri and this has maintained a steady area of clouds and showers around and just ahead of it, and is affecting the Quincy area. Areas further to the south have partially cleared and this has allowed them to recover and return to a more unstable state after the morning round of rain and thunderstorms. The most unstable air exists across far southern MO where SBCAPE values have increased to over 3000 J/kg, with much more modest SB and MLCAPE values across the I-70 corridor, less than 1000. An old outflow boundary also exists across this CAPE gradient in far southern MO and combined with another MCV approaching thru southwest MO, this will create the conditions for what should be an outbreak of severe thunderstorms in this area, and extend east toward sundown into the extreme lower Ohio River Valley. Temperatures range from the mid 70s in portions of central and northeast MO to the upper 80s elsewhere. We are still looking at severe convective initiation to get going across southeast MO in earnest by 4pm with an exit out of our forecast area by 8pm. Primary initial threats will be large hail and isolated tornadoes, evolving into a lessening tornado threat and addition of damaging straight line wind threat with time. Further north--including the STL metro area--it is much more difficult with limited influence of the northeast MO MCV and likely a too little too late influence for the southern one, and what does develop will have to on ill defined boundaries on limited instability. Skies are then expected to clear this evening from west to east with dry weather for much of tonight and into Friday. Another night of what is more typical summertime temps with lows from 65 to 70. Temps will rebound on Friday thanks to decent sunshine and weak westerly flow back into the 90 to 95 range. TES .LONG TERM... (Friday Night through Next Thursday) Issued at 320 PM CDT Thu May 31 2018 Weak surface ridge will continue to slide east away from the area on Friday night. A cold front over the central Plains will begin to push east toward the forecast area overnight into early Saturday morning. An MCS is forecast to form over parts of northeast Kansas and southeast Nebraska and move southeast toward the area overnight. The MCS is forecast to enter central Missouri sometime on early Saturday morning and move southeast into east central and southeast Missouri and southwestern Illinois through the morning on Saturday. Ahead of the Saturday morning MCS, the environment will have CAPE values on the order of 500 to 1000 J/kg with steep mid level lapse rates in the order of 6.5 to 7.5 C/km with a veering low level jet. The primary threats with the MCS will be damaging winds and large hail. The cold front will slowly move through the area on Saturday afternoon and evening. Ahead of the front, the environment by Saturday afternoon is forecast to have steep mid level lapse rates in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will be in the order of 1500-2500 J/kg with sufficient wind profiles that will allow for multiple storm modes in the form of supercells and bow segments along and ahead of the cold front on Saturday afternoon. Finally, with PWAT values in the range of 1.5 to over 2 inches would suggest that there is potential for flash flooding across the entire area. The hazards on Saturday afternoon and evening will be damaging winds,large hail and a few tornadoes. The cold front will clear the area by late Saturday night, but the area will remain in northwest flow at both the surface and aloft. At this point, Sunday looks dry as the periphery of upper level ridging over the southwestern US moves northeast over the area. A short wave over the lee of the rockies will eject east-southeast toward the area. An MCS is possible over parts of central and southeast Kansas that could impact parts of southeast Missouri and southwestern Illinois on Monday night into early Tuesday morning. A ridge of high pressure will build in from the Great Plains through from Wednesday. A weak short wave in the northwest flow will move southeast across northeast Missouri and western and southwestern Illinois to provide a chance for showers and thunderstorms on Thursday afternoon and evening. Kelly && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 512 PM CDT Thu May 31 2018 VFR conditions, outside of thunderstorms, are expected to prevail at the TAF sites thru the valid period. The thunderstorm threat is expected to push east of the STL metro sites by the beginning of the valid period, with decreasing clouds later this evening and dry weather thereafter. Otherwise, look for light winds tonight and Friday. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 31, 3:39 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Saint Louis MO 339 PM CDT Thu May 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 339 PM CDT Thu May 31 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Numerous severe storms are possible through around 8 pm this evening across southeast Missouri and far southern Illinois. The main threats will be hail bigger than golf balls and isolated tornadoes initially, changing to hail up to golf ball and damaging winds straight line winds towards the end of the event. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Saturday afternoon and evening. Some of the storms may be strong to severe with the main threats being damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early this evening for southeast Missouri and far southern Illinois. TES
In the hours before
Local storm report, May 31, 12:09 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM TSTM WND GST 1 SSW FARMINGTON 37.77N 90.43W
05/31/2018 M51 MPH ST. FRANCOIS MO PUBLIC
MEASURED AT KFAM AWOS.
&&Local storm report, May 31, 12:24 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG 5 ENE KELL 38.52N 88.82W
05/31/2018 MARION IL PUBLIC
POLE BARN BLOWN OVER.
&&Local storm report, May 31, 12:26 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 1 SSE TONTI 38.65N 88.97W
05/31/2018 M52 MPH MARION IL AWOS
MEASURED AT KSLO AWOS.
&&Local storm report, May 31, 12:30 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG SALEM 38.63N 88.94W
05/31/2018 MARION IL LAW ENFORCEMENT
TREES DOWN AND TREE FALLEN ON HOUSE.
&&Local storm report, May 31, 12:31 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG SAINT PETER 38.87N 88.85W
05/31/2018 FAYETTE IL LAW ENFORCEMENT
TREES DOWN.
&&Local storm report, May 31, 1:27 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 2 W EDEN 38.12N 89.70W
05/31/2018 RANDOLPH IL BROADCAST MEDIA
TREES DOWN, ONE ON A HOUSE. FROM LOCAL MEDIA
ON SOCIAL MEDIA.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:48 AM CDT | Special Weather Statement | LSX | Cole, Moniteau, Osage | 42 min |
| May 31, 7:27 AM CDT | Special Weather Statement | LSX | Crawford, Washington | 48 min |
| May 31, 8:06 AM CDT | Special Weather Statement | LSX | Iron, Saint Francois, Washington | 39 min |
| May 31, 8:19 AM CDT | Special Weather Statement | LSX | Madison | 41 min |
| May 31, 6:30 PM CDT | Special Weather Statement | LSX | Washington | 45 min |
| May 31, 6:49 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.